Kansas, 2012

Hail and Damaging Winds in Kansas, September 3, 2012

September 3, 2012 · NWS TOP · 3 events in 3 counties and zones

A few thunderstorms formed across northeast Kansas, producing marginally severe hail and a couple wind damage reports in Jefferson and Jackson Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

A few thunderstorms formed across northeast Kansas, producing marginally severe hail and a couple wind damage reports in Jefferson and Jackson Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Sep 3, 5:28 PM CST, 1 hour 32 minutes earlier.

Area forecast discussion, Sep 3, 5:28 PM CST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
628 PM CDT MON SEP 3 2012

...UPDATE TO AVIATION...

.DISCUSSION...

SHORT TERM FORECAST (TONIGHT AND TUESDAY)...

STRONG BOUNDARY LAYER HEATING BEHIND A SLOWLY NORTHWARD MOVING WARM
FRONT HAS ALLOWED SURFACE TEMPS TO WARM UP INTO THE LOWER 100 DEGREE
RANGE. CURRENTLY THIS WARM FRONT RESIDES ALONG INTERSTATE 70...AND
IS PRETTY EVIDENT CONSIDERING TEMPS ARE IN THE LOWER TO MID 80S IN
SOUTHERN NEBRASKA AND MID TO UPPER 90S ALONG THE INTERSTATE. SURFACE
ANALYSIS DONE AT 18Z INDICATES THAT A SURFACE LOW IS PRESENT NEAR
KSLN. THE PREVIOUSLY MENTIONED WARM FRONT EXTENDS E-W FROM THE
SURFACE LOW TOWARD THE KC METRO AREA...WHILE TO THE WEST OF THE
SURFACE LOW A WEAK COLD FRONT...MORE DEFINED FOR ITS WIND SHIFT TO
THE NORTHWEST RATHER THAN A THERMAL GRADIENT...CURRENTLY RESIDES.
SOUTHWEST WINDS AHEAD OF THE COLD FRONT AND STRONG HEATING ACROSS
SOUTHWEST KANSAS HAS FORMED A DRY LINE...WHICH CURRENTLY RUNS S-SW
OUT OF KSLN TOWARD KPTT. VISIBLE IMAGERY INDICATES THAT AREAS WITH
THE STRONGEST SURFACE HEATING...NAMELY BEHIND THE WARM FRONT...HAS
FORMED A CU FIELD...WHICH INDICATES THAT CONVECTIVE TEMP IS ABOUT TO
BE REACHED. MITIGATING WIDESPREAD DEEP CONVECTION IS A WARM NOSE
AROUND 850 MB...WHICH IS CREATING A SMALL AMOUNT OF CINH. FORECAST
MODEL SOUNDINGS SHOW THAT CINH ERODING BY 21Z TO 22Z WHICH MAY ALLOW
FOR ISOLATED DEEP CONVECTION TO BEGIN. RADAR TRENDS ALREADY INDICATE
THAT SOME DEEP CONVECTION HAS COMMENCED IN SOUTHEAST KANSAS...BUT
WITH THE WEAK CAP STILL IN PLACE IT MAY BE ANOTHER COUPLE HOURS
BEFORE STORMS CAN REALLY EVOLVE. SHORT RANGE MODELS...NAMELY THE
HRRR AND 4 KM WRF MODELS BOTH INDICATE THAT A FEW AFTERNOON STORMS
COULD FORM IN THE WARM SECTOR...LIKELY ALONG CONVERGENCE ZONES
ASSOCIATED WITH THE AFOREMENTIONED BOUNDARIES. GIVEN STRONG BOUNDARY
LAYER INSTABILITY CHARACTERIZED BY ML CAPE VALUES BETWEEN 2000 AND
3000 J/KG EXPECT ANY UPDRAFT WHICH IS ABLE TO OVERCOME THE CAP TO BE
FAIRLY ROBUST. ALSO GIVEN THAT THE AREA COULD SEE BETWEEN 20 AND 30
KTS OF 0-6 KM SHEAR THERE IS A CHANCE THAT THE CONVECTIVE UPDRAFTS
COULD HAVE LONGER LIFE TO THEM. GIVEN THE VERY WARM SURFACE TEMPS
AND HIGH T-TD SPREAD THE MAIN CONVECTIVE HAZARD WILL BE STRONG WIND
GUSTS AND POSSIBLY SOME LARGE HAIL WITH ANY THUNDERSTORM WHICH MAY
GET GOING. ISOLATED STRONG/SEVERE THUNDERSTORM CHANCES WILL WANE
AROUND SUNSET ONCE THE SURFACE HEATING WANES. FOR TONIGHT ISENTROPIC
CHARTS ALONG THE 315K AND 320K SURFACES INDICATES GOOD ISENTROPIC
UPGLIDE ACROSS MOST OF NORTH KANSAS INTO EASTERN NEBRASKA. BETTER
CONDENSATION PRESSURE DEFICITS ALONG THIS AREA OF ISENTROPIC ASCENT
IS LOCATED NORTH AND EAST OF THE FORECAST AREA...SO THE LIKELIHOOD
OF RAIN WILL BE BEST IN THE FAR NORTHEASTERN PART OF KANSAS...AND
WILL DIMINISH RAPIDLY TOWARD THE SOUTHWESTERN PORTIONS OF THE CWA.

TUESDAY MORNING EXPECT THE COMPLEX OF THUNDERSTORMS TO PUSH
SOUTHEASTWARD ACROSS WESTERN MISSOURI...POSSIBLY SPILLING INTO FAR
EASTERN KANSAS. WILL KEEP A SLIGHT CHANCE OF POPS GOING SOUTHEAST OF
INTERSTATE 35 THROUGH 12Z...BUT THE COMPLEX WILL LIKELY BE LOCATED
FURTHER EAST. AN AREA OF CONVERGENCE WILL SET UP ACROSS FAR SOUTHERN
KANSAS...WHICH COULD KICK OFF SOME DIURNALLY DRIVEN SHOWERS BY MID
DAY. WILL GO WITH A SLIGHT CHANCE FOR THUNDERSTORMS IN AREAS SOUTH
OF THE INTERSTATE FOR THESE SHOWERS. OTHERWISE ANOTHER WARM DAY IS
IN STORE FOR NORTHEAST KANSAS...ALTHOUGH MIXING TO AROUND 850-900 MB
SHOULD PRECLUDE TEMPS FROM REACHING THE TRIPLE DIGITS. EXPECT
DAYTIME HIGHS TO REMAIN IN THE MIDDLE TO UPPER 90S.

JL

LONG TERM FORECAST (TUESDAY NIGHT THROUGH MONDAY)...

A LONGER WAVE LENGTH UPPER LEVEL TROUGH WILL DEVELOP ACROSS THE
MIDWEST AND OH VALLEY BY THE END OF THE WEEK. THE UPPER FLOW WILL
GRADUALLY BECOME NORTHWESTERLY ALOFT THROUGH THE WEEK. MINOR H5
TROUGHS EMBEDDED IN THE UPPER FLOW WILL DIG SOUTHEAST ACROSS THE
PLAINS.

TUESDAY NIGHT...THE FIRST H5 TROUGH WILL DIG FROM THE NORTHERN HIGH
PLAINS EAST-SOUTHEAST ACROSS NE INTO WESTERN IA TUESDAY NIGHT. A
WEAK COLD FRONT WILL PUSH SOUTHEAST ACROSS THE CWA. SURFACE
CONVERGENCE AHEAD OF THE FRONT ALONG WITH ISENTROPIC LIFT
NORTHWEST OF THE FRONT...ALONG WITH ASCENT AHEAD OF THE H5 TROUGH
WILL GIVE A CHANCE FOR SHOWERS AND THUNDERSTORMS TO THE CWA. THE
NORTHEAST COUNTIES MAY HAVE THE HIGHEST PROBABILITIES FOR
THUNDERSTORMS...ESPECIALLY IF A COMPLEX OF THUNDERSTORMS CAN
DEVELOP ACROSS CENTRAL NE AND MOVE SOUTHEAST ACROSS THE NORTHEAST
COUNTIES OF THE CWA. ANY THUNDERSTORM COMPLEX MAY POSE A THREAT
FOR STRONG SURFACE OUTFLOW WINDS.

WEDNESDAY...THE FRONT WILL PUSH SOUTH OF THE CWA AND STALL OUT
ACROSS NORTHERN OK. A FEW ELEVATED SHOWERS MAY BE POSSIBLE NORTH OF
THE FRONT ACROSS THE SOUTHERN COUNTIES OF THE CWA WEDNESDAY MORNING.
HIGHS WILL BE ONLY REACH THE MID 80S ACROSS THE NORTHERN COUNTIES
OF THE CWA...WITH LOWER 90S ACROSS THE EXTREME SOUTHEAST COUNTIES.

THURSDAY...THUNDERSTORM CHANCES WILL RETURN AS THE STATIONARY FRONT
ACROSS NORTHERN OK BEGINS TO MOVE NORTH AS A WARM FRONT. ELEVATED
THUNDERSTORMS MAY FORM ACROSS THE WESTERN COUNTIES OF THE CWA AND
MOVE SOUTHEAST ACROSS THE CWA DURING THE AFTERNOON HOURS. A MORE
AMPLIFIED H5 TROUGH WILL DIG SOUTHEAST FROM WESTERN CANADA INTO THE
NORTHERN HIGH PLAINS. SOUTHERLY LOW-LEVEL FLOW WILL RETURN DEEPER
MOISTURE NORTHWARD AS THE WARM FRONT LIFTS INTO NORTHERN KS.

THURSDAY NIGHT...THE AMPLIFYING H5 TROUGH WILL DIG SOUTHEAST ACROSS
THE UPPER MIDWEST AND CENTRAL PLAINS. A STRONG COLD WILL PUSH
SOUTHEAST ACROSS THE CWA. STRONG ASCENT AHEAD OF THE H5 TROUGH AND
SURFACE CONVERGENCE AHEAD OF THE FRONT WILL CAUSE WIDESPREAD SHOWERS
AND THUNDERSTORMS TO DEVELOP ACROSS THE CWA AND THEN MOVE SOUTHEAST
INTO WESTERN MO AFTER MIDNIGHT. MOST AREAS WILL PROBABLY SEE ONE
HALF TO ONE INCH OF RAINFALL. SOME OF THE THUNDERSTORMS DURING THE
EVENING HOURS MAY BE STRONG TO SEVERE.

FRIDAY...PERIODS OF RAIN AND ISOLATED THUNDERSTORMS WILL CONTINUE
ACROSS THE CWA AS THE H5 TROUGH DIGS SOUTHEAST ACROSS EASTERN NE
INTO SOUTHWEST MO. THE RAIN SHOULD MOVE SOUTHEAST OF THE CWA
FRIDAY EVENING AS A SFC RIDGE OF HIGH PRESSURE BUILDS SOUTHWARD.
HIGHS ON FRIDAY WILL BE COOLER WITH CLOUD COVER AND NORTHERLY SFC
WINDS. HIGHS MAY ONLY REACH THE MID 70S TO AROUND 80 DEGREES.

SATURDAY THROUGH MONDAY...EXPECT COOLER WEATHER WITH MOSTLY SUNNY
SKIES. THE H5 TROUGH WILL AMPLIFY INTO A CLOSED UPPER LOW ACROSS THE
MID MS RIVER VALLEY AND MOVE SOUTHEAST ACROSS THE SOUTHEASTERN
CONUS. THE CENTER OF THE SFC RIDGE WILL BUILD SOUTHWARD ACROSS
EASTERN KS ON SATURDAY AND SUNDAY...THEN GRADUALLY SHIFT EASTWARD
INTO MO ON MONDAY. LOW-LEVEL CAA ON SATURDAY WILL ONLY ALLOW HIGHS
TO REACH INTO THE LOWER TO MID 70S...EVEN WITH INSOLATION. HIGHS
SUNDAY WILL BE SLIGHT WARMER WITH LIGHT WINDS SLOWLY SHIFTING TO THE
SOUTHEAST LATE IN THE DAY. SOUTHERLY SURFACE WINDS WILL HELP TO WARM
HIGH TEMPERATURES INTO THE LOWER TO MID 80S.

GARGAN

&&

.AVIATION...
CHANCES FOR CONVECTION AT THE TERMINALS ARE NOT ZERO WITH MULTIPLE SURFACE
BOUNDARIES NEARBY...BUT TOO LOW FOR INCLUSION. WEAK LOW PRESSURE
IN THE AREA SHOULD KEEP WINDS ON THE LIGHT SIDE FOR THE MOST PART.
SHOULD BE ENOUGH CLOUDS WITH ONLY SHALLOW MOISTURE TO KEEP BR/FG
FROM DEVELOPING AROUND 11Z.

65

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Sep 3, 2:32 PM CST, 4 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
332 PM CDT MON SEP 3 2012

KSZ008>012-020>024-026-034>040-054>056-058-059-042045-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
332 PM CDT MON SEP 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

AFTERNOON HEAT INDICES TODAY WILL COMMONLY BE NEAR 100 TO AROUND 105 DEGREES.

THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND INTO THE
OVERNIGHT HOURS. A FEW OF THE THUNDERSTORMS...MAINLY ACROSS
NORTHEAST KANSAS AND EAST CENTRAL KANSAS...MAY PRODUCE STRONG
GUSTY WINDS LATE THIS AFTERNOON INTO THE EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS WILL BE POSSIBLE AGAIN TUESDAY AND TUESDAY NIGHT.
SOME OF THE STORMS NORTH OF INTERSTATE 70 MAY PRODUCE STRONG GUSTY
WINDS AND SOME HAIL FROM LATE AFTERNOON INTO THE EVENING. MORE
THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE AREA THURSDAY THROUGH
EARLY FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Special weather statement, Sep 3, 4:59 PM CST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
559 PM CDT MON SEP 3 2012

KSZ035-032330-
DICKINSON-
559 PM CDT MON SEP 3 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DICKINSON COUNTY...

THROUGH 630 PM CDT...A SMALL CLUSTER OF THUNDERSTORMS WILL MOVE
NORTHEAST AT 20 MPH ACROSS PORTIONS OF SOUTHERN DICKINSON COUNTY.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS CLUSTER OF
STORMS IS CAPABLE OF PRODUCING STRONG OUTFLOW WINDS OF 40 TO 50 MPH.
SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE CARLTON...ABILENE
AIRPORT...WOODBINE...HOPE AND HERINGTON.

&&

LAT...LON 3891 9737 3889 9694 3861 9693 3860 9701
      3860 9737
TIME...MOT...LOC 2259Z 242DEG 16KT 3861 9729

The radar

The Topeka radar (KTWX), 33 km away, was scanning. The volume nearest the first event began at 00:59 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Riley

When
September 3, 7:00 PM CST to 7:04 PM CST
Where
Riley County, 3.5 mi S of Manhattan
Measured
1 in hail
Reported by
Public
Coordinates
39.130, -96.570

Thunderstorm Wind, Jefferson

When
September 3, 8:57 PM CST to 9:02 PM CST
Where
Jefferson County, 0.54 mi W of Rock Creek
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
39.250, -95.540

A large gas grill was blown 20 feet into the side of a truck. The truck door and siding were damaged. The grill was then blown into the nearby field.

Thunderstorm Wind, Jackson

When
September 3, 9:36 PM CST to 9:38 PM CST
Where
Jackson County, 3.38 mi NE of Birmingham
Measured
56 kt (64 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
39.450, -95.630

A 12 inch limb was blown down from a live tree.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 412938, 412939, 412940.